Methadone (e.g., Methadose or Dolophine) is a synthetic opioid commonly used in medication-assisted therapy to help people stop using heroin or other highly potent opioids. It should only be used as part of a comprehensive addiction treatment program that also includes behavioral therapy, counseling, and participation in peer support groups. When used long-term, methadone withdrawal symptoms can occur if a person stops using it abruptly.
When used as prescribed, methadone can be very effective at relieving symptoms associated with opioid withdrawal and reducing cravings. Less commonly, methadone is prescribed for pain management to those who have not responded to the use of other opioids or pain relievers.
Although methadone can help a person to overcome an addiction to other opioid drugs, such as heroin, it also comes with its own potential for abuse, dependence, and addiction. Detractors of methadone argue that its use is merely trading one drug for another. However, the truth is that methadone can be very effective in reducing harm relative to that of more powerful opioids, providing that it is used correctly.
Long-term methadone use generally results in some level of dependence, even if the person is not misusing it. While this is normal, the ultimate goal is to get a person off of opioids altogether. For this reason, many health providers will use a tapering method to wean a person off of methadone gradually to reduce withdrawal symptoms. Eventually, an even weaker opioid such as buprenorphine may be used to facilitate this process.
This ideal situation does not always occur, however. A person may somehow lose access to methadone and go into withdrawal. These symptoms are uncommon for those who have legitimate prescriptions for methadone, especially if they are receiving it as part of a treatment program.
Methadone is a long-acting drug, and withdrawal symptoms do not onset for at least 24 hours. For those who use it legitimately, this would give them time to get access to it if they ran out. For this reason, the most likely scenario for needing a full methadone detox would be that the person is misusing a prescription or abusing it without a prescription.
Methadone Detox Symptoms
Methadone withdrawal symptoms, on average, onset around 30 hours of the last use. This timeline varies a bit, but most people will begin experiencing symptoms within 1-2 days. Withdrawal from methadone is a relatively slow process, and psychological symptoms especially may persist for several weeks.
Symptoms of methadone withdrawal may include the following:
- Fatigue and lethargy
- Elevated heart rate
- Sweating or chills
- Teary eyes or a runny nose
- Excessive yawning
- Sleep disturbances
- Muscle aches and pains
- Nausea and vomiting
- Stomach cramps and diarrhea
- Drug cravings
Methadone Detox Timeline
As noted, within about 36 hours after the last dose of methadone, most people will begin to experience withdrawal symptoms. This process can take several days or weeks. The first few days of withdrawal is commonly referred to as the acute phase. The acute stage begins with minor physical and emotional symptoms that tend to escalate and peak at around 72 hours.
Initial symptoms of withdrawal may include elevated heart rate, chills, and cold sweats. More unpleasant symptoms will likely begin to occur shortly after, including nausea, vomiting, body aches and pain, and increased anxiety or depression. The most severe physical symptoms of withdrawal will have worn off after 7-10 days. If a person undergoes a medical detox, symptoms may be significantly reduced in both severity and duration.
Following this stage is post-acute withdrawal, which can last for weeks or months. Symptoms are primarily emotional, such as increased depression, anxiety, and irritability. Fatigue, sleep disturbances, impaired concentration, and drug cravings may also persist.
The duration of withdrawal from methadone largely depends on several factors. These include the length of time it has been used, the average size of the dosage, and the primary method of consumption. Individual biological factors also come into play, as well as the existence of any co-occurring mental or physical health disorders.
Tapering Schedules for Methadone Detox
If a tapering process is used, the person who has used methadone for a prolonged period will experience a much more gradual weaning process. Tapering is a method used to slowly reduce drug dosages to facilitate a safer and more comfortable detox. Milder cases of dependence or abuse may not require a particularly extensive tapering process but may benefit from some form of tapering.
The process of withdrawal may depend on several factors, but there is a standard schedule for weaning people off of methadone. Generally, it is not advised to reduce dosages faster than 5 mg per week. Many methadone tapering programs will use a dose reduction of about 10% every two weeks.
There are several medications available that can be prescribed to help with the methadone detox process.
Suboxone is a synthetic opioid drug like methadone. Its use can mitigate methadone withdrawal symptoms and reduce the duration of the withdrawal process. It was developed to increase the safety and comfort of patients during withdrawal, which can further reduce the risk of relapse.
Clonidine is another medication that can be used to reduce distressing emotional symptoms that can occur during withdrawal. Clonidine is an antihypertensive medication but has also shown to mitigate anxiety and agitation.
During the initial process, Zofran is sometimes also prescribed to treat nausea and vomiting. Managing these symptoms improves patient comfort and helps to avoid the dehydration that excessive vomiting can cause.
Baclofen is a muscle relaxer that can be prescribed to relieve muscle aches and pains to make the person more comfortable. By reducing these symptoms, the patient may have more freedom to focus on the emotional aspects of withdrawal and recovery.
Following detox, naltrexone is often prescribed to help patients continue with recovery. This medication blocks the euphoric effects of opioids and reduces drug cravings. Naltrexone, although very effective, is not an opioid, and the potential for abuse is practically nil.
Methadone Overdose Symptoms
Those who are misusing methadone in excessive amounts face the potential for overdose. A methadone overdose can occur because the drug remains in the body for a relatively long period. For this reason, people in treatment programs or who go to addiction clinics are only given a few doses each day. The accumulation of successive doses can have fatal consequences.
Signs of a methadone overdose may include the following:
- Low blood pressure
- Weak or absent pulse
- Cold, clammy skin
- Blue lips and fingernails (cyanosis)
- Constricted/pinpoint pupils
- Dizziness or clumsy behavior
- Body spasms
- Absence of breathing or consciousness
A methadone overdose can lead to profound central nervous system (CNS) depression and death. If you believe that you or someone else may be overdosing on methadone or another opioid, seek emergency medical help immediately.
Treatment for Methadone Addiction
A supervised medical detox is the best way to ensure that a person undergoing withdrawal from methadone is supported and comfortable. By detoxing from methadone in a clinical environment, a person can often avoid experiencing many of the worst symptoms.
Detox should immediately be followed by a comprehensive addiction treatment program that features therapies vital for recovery, including the following:
- Individual and family counseling
- Peer group support
- Health and wellness education
- Substance abuse education
- Dual diagnosis treatment
- Music and art therapy
- Aftercare planning
Harmony Recovery Center offers integrated programs that provide clients with the support and tools they need to overcome addiction and sustain long-term sobriety.
If you or someone you love is struggling with methadone abuse, contact us today! Discover how we help those who need it most break free from the cycle of addiction for life!